Washington, 2025

High Wind in Washington, December 17, 2025

December 17, 2025 · NWS OTX · 8 events in 8 counties and zones

A strong cold front moved through Eastern Washington early morning on December 17. It brought gusts in the range 60 to 72 mph.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front moved through Eastern Washington early morning on December 17. It brought gusts in the range 60 to 72 mph. Numerous of reports of downed trees and powerlines. Minor structure damage was reported as some trees fell on houses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 17, 2:30 AM PST, 30 minutes earlier. Its key messages:

  • High confidence for high winds through Wednesday with a 40 percent to 80 percent chance of wind gusts greater than 60 mph across much of the region early Wednesday morning. Damage to trees and power lines is expected with widespread power outages possible.
  • Rain and high mountain snow through early Wednesday to bring additional river rises and mud and rock slide concerns to the Cascades and Idaho Panhandle.
  • Heavy mountain snow to impact the Cascades through the end of the week. There is a 90% chance of 2 feet or more of snow at Stevens Pass through Friday afternoon.
Area forecast discussion, Dec 17, 2:30 AM PST, 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
230 AM PST Wed Dec 17 2025

.KEY MESSAGES...

- High confidence for high winds through Wednesday with a 40 percent
to 80 percent chance of wind gusts greater than 60 mph across much
of the region early Wednesday morning. Damage to trees and power
lines is expected with widespread power outages possible.

- Rain and high mountain snow through early Wednesday to bring
additional river rises and mud and rock slide concerns to the
Cascades and Idaho Panhandle.

- Heavy mountain snow to impact the Cascades through the end of the
week. There is a 90% chance of 2 feet or more of snow at Stevens
Pass through Friday afternoon.

&&

.SYNOPSIS...
An extremely active pattern will continue to impact the Inland
Northwest through Thursday. Rain and high mountain snow through
early Wednesday will bring additional river rises with mud and rock
slide concerns in steep terrain of the Cascades and Idaho Panhandle.
As a powerful cold front pushes through, strong, potentially
damaging winds will develop early Wednesday, and rain will
transition to heavy snow at pass levels. Temperatures cool toward
the end of the week but still remain above normal. Additional
weather systems are forecast to bring more snow to the mountains and
a wintry mix to the valleys through the end of the week and into the
weekend.

&&

.DISCUSSION...

...VERY ACTIVE WEATHER PATTERN CONTINUES THROUGH THURSDAY WITH HIGH
WINDS EARLY WEDNESDAY AND HEAVY MOUNTAIN SNOW FOR THE CASCADES
WEDNESDAY THROUGH THE END OF THE WEEK...

Tuesday night through Wednesday: This time period will be
characterized by expanding precipitation chances, lowering snow
levels, and strong, damaging winds as a powerful cold front races
across the region. High Wind Warnings are in effect across most of
the Inland Northwest through 4PM Wednesday.

*High Winds: Winds are already breezy but will see a significant
increase in speeds into early Wednesday morning as the cold front
moves through. There is high confidence in widespread strong and
damaging winds between 2AM and 9AM Wednesday. The latest run of the
National Blend of Models is showing a 50 to 80 percent chance of
gusts over 60 MPH across much of the region. Chances increase to
between 80 and 95 percent for the southeastern corner of the region
including Pullman, Lewiston, and the Blue Mountains. For the
northern third of Washington, chances are around 20 percent for
gusts greater than 60 mph. Gusts to 70+ mph are not out of the
question, especially if convection develops along the front and aids
in mixing down winds from aloft. With all of the recent rain leaving
soils saturated, there will be an especially high risk of tree
damage and resulting power outages with strong gusts. Winds will
slowly decline through the day on Wednesday.

*Precipitation Amounts: Precip chances become widespread across the
region into Wednesday. Forecast precip totals from late Tuesday
night to Wednesday night range from 1 to 3 inches along the Cascade
Crest, 0.5 to 1 inch along the mid slopes, and 0.10 to 0.40 inches
for valley floors. The deeper Columbia Basin (Ephrata, Moses Lake,
Coulee City) will see the lightest amounts with less 0.10 inches
forecast. The ID Panhandle will generally range from 0.40 inches to
1 inch with higher amounts for the mountains.

*Snow: Snow levels will rapidly fall to between 1000 and 2000 feet
by Wednesday morning following the passage of a cold front. This
rapid drop in snow levels will coincide with precip chances ending
due to dry air moving in behind the front, so lowland snow
accumulations are not anticipated. For the Cascades, snow will ramp
up into Wednesday with 10-20 inches forecast by Wednesday night near
the Cascade crest. Since heavy snow will coincide with strong winds,
a Blizzard Warning has been issued - a rare occurrence for our
region. Strong winds may result in blowing snow, significantly
reducing visibilities. Other mountain passes including Sherman and
Lookout are forecast to receive 1 to 3 inches of snow.

Thursday through Tuesday: Another surge of precipitation moves in
early Thursday into Friday. Snow levels start off around 1500-2500
feet but a return of warmer air from the southwest is expected with
the current NBM raising snow levels to 3000-6000 feet by Thursday
evening. There is some uncertainty as to how quickly the warm air
will make it up to the northern valleys. Some models are showing
those valleys staying cold enough to see snow all day on Thursday,
while others are showing a transition to rain by late Thursday
morning. More moderate to heavy snow is anticipated for the Cascades
with potential for multiple feet of accumulation. Other passes
including Sherman and Lookout could also see moderate snow. A zonal
flow pattern sets up Saturday through Tuesday with continuing
precipitation chances and cooler temperatures typical of mid to
late December. /Fewkes

&&

.AVIATION...
06Z TAFs:

.STRONG COLD FRONT TO BRING CONVECTION AND HIGH WINDS ACROSS THE
INLAND NORTHWEST LATE TUESDAY NIGHT INTO WEDNESDAY MORNING.

Major to extreme impacts from winds are expected late tonight
with a vigorous cold front passage between 09-14Z. The front
will be preceded by rain and strong dynamics along the front
will bring a threat of convection that will lead to the
potential for heavy rain and isolated thunderstorms. The highest
threat for convective enhancement with precipitation will be
east of a line from KMWH to KOMK. Cold front passage will bring
the potential for wind gusts of 50+ kts out of west to southwest
and convective cells will only enhance this potential. 60-70 kt
wind gusts will not be out of the question, especially in areas
of convective showers and thunderstorms.

.FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Moderate to
high confidence for a convective line with cold front late
Tuesday night into early Wednesday morning. There is a 20%
chance for thunderstorms to impact KLWS/KPUW/KGEG/KSFF/KCOE
between 10-14Z Wednesday.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane
airports,please refer to the Aviation Dashboard on our
webpage: https:/www.weather.gov/otx/avndashboard

&&

.Preliminary Point Temps/PoPs...
Spokane        49  33  46  33  40  29 /  70  10 100  80  30  30
Coeur d'Alene  49  32  45  34  40  30 /  90  20 100  90  50  50
Pullman        48  32  46  36  42  30 /  90  10 100 100  80  50
Lewiston       53  37  49  41  48  34 /  90  10 100 100  80  40
Colville       43  28  34  27  36  25 /  70  20 100  70  20  20
Sandpoint      42  28  36  31  35  28 / 100  40 100  90  50  60
Kellogg        46  32  43  34  39  31 / 100  40 100 100  70  80
Moses Lake     49  36  45  33  43  27 /  20  10 100  50  20  10
Wenatchee      45  34  42  30  40  27 /  50  30 100  70  20  30
Omak           43  31  34  23  34  22 /  40  10 100  70  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
WA...High Wind Warning until 4 PM PST this afternoon for Central
     Chelan County-Lower Garfield and Asotin Counties-Moses
     Lake Area-Northeast Blue Mountains-Northeast Mountains-
     Okanogan Highlands-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area-
     Western Chelan County.
     Wind Advisory from 6 AM this morning to 4 PM PST this
     afternoon for Okanogan Valley-Western Okanogan County.
     Blizzard Warning until noon PST today for Western Chelan
     County.
ID...Flood Watch until 8 AM PST this morning for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Northern
     Panhandle.
     High Wind Warning until 4 PM PST this afternoon for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
     Lewis and Southern Nez Perce Counties-Lewiston Area-
     Northern Panhandle.

&&

In the hours before

Special weather statement, Dec 17, 2:16 AM PST, 44 minutes before
Special Weather Statement
National Weather Service Spokane WA
216 AM PST Wed Dec 17 2025

WAZ034-041-043-044-047>049-171200-
Moses Lake Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
Central Chelan County-Western Chelan County-
Western Okanogan County-
216 AM PST Wed Dec 17 2025

A vigorous cold front will begin crossing the Cascades between 2AM
and 3AM. With the frontal passage, look for sharp increase in
west winds and potential for wind gusts between 50 and 60 mph
with isolated gusts to 70 mph. For Chelan and Okanogan County, the
highest confidence for these stronger winds will over the
ridgelines. As the front moves into the western Columbia Basin,
these stronger winds will begin surfacing on the Waterville
Plateau, Wenatchee Area, and western Columbia Basin around
Vantage, Moses Lake and Ephrata. Motorists with high profile
vehicles should be prepared for rapid increases in winds and wind
gusts and potential for dangerous cross winds.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Wenatchee Area

When
December 17, 3:00 AM PST to 5:00 AM PST
Where
Wenatchee Area forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Wenatchee ASOS gusted to 63 mph at 0346 LST. Mesonet station TT246 in Entiat recorded a gust of 61 mph at 0435 LST. Chelan County PUD reported 6863 outages. Damage cost is estimated.

High Wind, Moses Lake Area

When
December 17, 4:00 AM PST to 8:00 AM PST
Where
Moses Lake Area forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Moses Lake Airport recorded a gust of 60 mph at 0551 LST. Ephrata Airport recorded a gusts of 52 mph 0420 LST. Unknown number of customers affected by power outages in Moses Lake. Damage cost is estimated.

High Wind, Spokane Area

When
December 17, 4:00 AM PST to 1:00 PM PST
Where
Spokane Area forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$75,000
Reported by
ASOS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Gust of 75 mph measured at Spokane International Airport at 0527 LST. Felts Field gusted to 67 mph at 0538 LST. Fairchild AFB measured a gust of 64 mph at 0523 LST. Several reports of trees downed across the area causing power outages. Tree downed over Interstate 90 damaged car at milepost 264. Downed tree caused damage to gas line leading to a Hazmat response 1 mile East of Medical Lake. Damage cost is estimated.

High Wind, Waterville Plateau

When
December 17, 4:00 AM PST to 8:00 AM PST
Where
Waterville Plateau forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Station recorded a gust of 70 mph 5 miles East of Douglas at 0648 LST. Numerous trees down with downed power lines and property damage in Waterville. Damage cost is estimated.

High Wind, Northeast Mountains

When
December 17, 4:10 AM PST to 10:00 AM PST
Where
Northeast Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Station TT535 8 miles North of Wellpinit recorded a gust of 59 mph 0541 LST. Several reports of tree downs across the area. Trees were blocking southbound lanes of US 395 at Main in Deer Park. Trees downed on SR-20 at MP 436. Large tree downed on Highway 395 near Orient. Multiple trees and powerlines downed across SR 31 9 miles Northeast of Metaline Falls. Road is closed. Deer Park airport recorded a gust of 58 mph at 0534 LST. Damage cost is estimated.

High Wind, Washington Palouse

When
December 17, 4:30 AM PST to 11:00 AM PST
Where
Washington Palouse forecast zone
Measured
70 kt (81 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Pullman Airport recorded a gust of 81 MPH at 0542 LST. Colton mesonet station recorded a gust of 70 mph at 0520 LST. Two semi trucks blown over on US 195 at MP 3.5 and 10 near Uniontown. An elevator storage building collapsed in the wind in Latah next to SR 27. Damage cost is estimated.

High Wind, Lower Garfield & Asotin

When
December 17, 5:00 AM PST to 10:00 AM PST
Where
Lower Garfield & Asotin forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

Station DW6232 near Pomeroy recorded a gust of 58 mph at 0500 LST. Reports of damage in the area included trees on powerlines and apartment complex siding damaged in Clarkston and a semi truck blown over on Hwy 12 near Alpowa Summit. Damage cost is estimated.

High Wind, Okanogan Highlands

When
December 17, 6:00 AM PST to 10:00 AM PST
Where
Okanogan Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Station GMFW1 recorded a max gusts of 59 mph 12 miles Northeast of Keller at 0611 LST. A report of 20 trees downed near Sherman Pass. Damage cost is estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2025Every state in 2025This day in weather historyWarnings in Washington, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308127, 1308053, 1308124, 1308126, 1308116, 1308125, 1308050, 1308119.